Monday, April 26, 2010


Imagine, if you dare, a woman with PMS. But, this is no ordinary woman, and this is no ordinary PMS.

This is the mother of all PMS, and by that I mean you combine the PMS your mother had (you know, the kind that caused her to wake you from a sound sleep by hitting you with a hanger because you'd left your socks on the floor) with the PMS of a woman who is naturally upset at the state of her hair.

Which apparently refuses to grow in.

This combination doesn't make for your regular, garden variety PMS. This PMS is volcanic in its power. It is the Tsunami of PMS. If this PMS was electrical power, it could take the entire city of Sacramento off the national grid.

Let's pretend you take such a PMS and mix it with an annoyance, such as, say, a car running out of gas.

Add the fun fact that this car has a broken gas gauge so one can't tell when it's near empty. And that somebody's husband - who normally very kindly fills up the car each weekend to prevent the aforementioned running out of gas - forgot. Just this once. Let's envision that this car ran out of gas, causing the driver, who just might have had a right breast amputation and is in the middle of reconstruction and isn't allowed to (nor can) lift more than a couple of pounds, to have to turn a powerless SUV around a sharp corner to park it.

You mix this mother of PMS, add car problems, no hair, and a strained chest muscle with a tissue expander wrapped around it, and what do you get?

A Tamoxifen explosion.

Chemical lava flowed all over that long-suffering husband.

Now, maybe I know the person who had the above experience, and I'm sure if I did she'd want me to apologize for all the bad words the people around her might have heard as she stood in public on her cell phone and screamed about how a husband who really loved her wouldn't f'ing forget to fill the tank up, and how it was completely assholish to purposely leave his cancerous wife stranded miles from home.

Let me just say I think it's highly unfair that I (oh, okay, I admit it, it was me) went through eight years of perimenopause, with its intense one-day a month PMS symptoms, only to have it started up again chemically due to cancer. I was happy to have my ovaries killed by chemo. I was ready for my well-deserved old-lady rest, and I think I can speak for my husband in saying that he was ready too.

If I had to guess, I'd say he'd happily trade a little laxity in the skin to not have to be called names when he doesn't do me the courtesy of filling my gas tank.

My doctor warned me about the side effects of tamoxifen, an estrogen-blocking drug: cervical cancer, blood clots, hot flashes, headaches, weight gain - and mood swings.

What he didn't say was that these mood-swings would be on the level of a 7.2 earthquake.

Unfortunately, unlike real PMS, there will be no Aunt Flo to come and calm me down. This is a chronic, unyielding, continual condition.

I have to take tamoxifen for five years.

I could have PMS-type mood swings daily for five years!

That would be a real natural disaster for all involved.

But, it'd make a cool movie. It could star Ernest Borgnine and Roddy McDowall as men who have to navigate an upside down world - while Shelley Winters tries to kill them.


  1. Ha, ha. It could be me. My long suffering husband might agree as well. I take Tamoxifen, its been 2.5 years and I am switching to an AI. The hot flashes are useful in the winter and in over air conditioned buildings but otherwise, as long as it keeps me cancer free, I'm taking it.

  2. I hope you will talk to your dr, you could have other options, maybe get your ovaries removed? I am slightly behind you (Just had my 5th chemo of TCH will have the last one in 3 weeks)but I haven't had surgery yet. I am not sure when they will start me on tamaxofen but if I have symptoms like that I doubt I will take it for very long.

  3. This is the funniest damn thing I've read. Possibly ever. May I repost on The Carcinista? Pretty Please? No, don't throw things at me, I promise I'll credit you...

  4. Sarah, I realize this is late - damn blogger doesn't tell me when new comments are posted. But, you have my permission to repost anything you like, always. :)

  5. I'm having a 3 month vacation off Tomoxafin to get a break from the side affects.

  6. Ann, You describe my tamoxifen "mood swings" to a t. I get them almost every day. I cry, yell, carry on, and my husband witnesses this. There is no filter on my mouth, either, when the tsumami of awful emotions strikes. I finish my 2.5 years of T. in January, and then switch to another drug. I'll probably get as big as a house....

  7. So glad to find your blog! I couldn't understand these sudden crazy rages....over nothing. Folks at work this morning can attest to the craziness. Gonna stop the like this for a few extra years is just not worth the price. I'd rather be the happy person I am normally!

  8. I'm only a week into taking Tamoxifen. When do the rages start?


Thank you for commenting. If the post is over 14 days old, the comment will be moderated and will approved later. This is a spam prevention technique - but I love to hear from you!